Washington, 2015

Flash Flooding in Washington, May 16 to 17, 2015

May 16 to 17, 2015 · NWS OTX · 2 events in 1 county or zone

Showers and thunderstorms, both slow moving and moving over the same locations, resulted in some flash flooding and debris flows in Eastern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Showers and thunderstorms, both slow moving and moving over the same locations, resulted in some flash flooding and debris flows in Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 16, 3:35 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, May 16, 3:35 PM PST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
435 PM PDT SAT MAY 16 2015

.SYNOPSIS...
Showers with embedded thunderstorms are expected tonight
especially over Northeast Washington into the Idaho Panhandle.
Seasonably mild conditions will continue through the next week,
with showers possible over the higher terrain.

&&

.DISCUSSION...
Tonight and Sunday...Satellite shows a rather complex pattern with
a blocking high over northern British Columbia...a large closed
low over NW Wyoming...and a smaller low over southern BC. This
places eastern Washington and north Idaho in the middle of these
features. However for tonight there will be a weak forcing
mechanism as a surface high dropping south into Montana brings a
push of NE winds down the Purcell Trench into North Idaho with a
boundary noted along this leading push. This combined with
uncapped CAPE values over NE Washington and North Idaho around
500-800 J/KG will result in increasing showers and isolated
thunderstorms. This boundary will shift west into North Central
Washington overnight as the low over southern BC swings west into
Vancouver Island. Models show mid level instability as well as
thus areas such as Omak, Winthrop, and Chelan have the best chance
for showers during the overnight hours. Models show a wide range
of qpf totals in these areas and confidence in the degree of
overnight shower activity is low. However given no strong forcing
in place forecast leads towards lighter qpf amounts of less than a
tenth.

On Sunday another large closed low drops to near the Central CA
coast with a southerly flow aloft over the area. However mostly
cloudy skies and northeast boundary layer winds ushering in some
drier low level air will result in less instability compared to
today. The GFS and ECMWF show the best chance for showers on
Sunday over North Central Washington (especially the higher
terrain), Blue Mountains, and Camas Prairie. Thunder chances on
Sunday are marginal, and have restricted this to a slight chance
over just the mountains near the Cascade crest, Blue Mountains,
and Camas Prairie. JW

Wednesday night through Saturday: The Inland NW remains under a
mild and unstable atmosphere, with the continued opportunity for
showers each afternoon for at least a few areas. The long-wave
pattern shows a ridge of western Canada and trough over the
Southwest U.S., leaving the Pacific Northwest in a weak flow
pattern. A weak mid-level low cut-off from the main flow bobbles
somewhere around the Pacific NW. However in the weak flow pattern
models diverge over its placement. Between the surface to 700mb,
however, models generally hold a trough of low pressure/theta-e
around eastern WA and north ID. With expanding instability (CAPE)
each afternoon this will result in some expanding shower and
thunderstorm chances during the afternoon. Thursday chances will
be best across the Cascades, southeast WA and the lower ID
Panhandle. Friday into Saturday the chances gradually expand into
northeast WA and north ID. /J. Cote'

&&

.AVIATION...
00Z TAFS: Thunderstorms with gusty wind and heavy rainfall moving
through the KGEG, KSFF, and KCOE vicinity and they area all
working their way down to the south at about 15 mph. After 6Z
tonight most of the thunderstorm activity will subside however
showers may linger at times through the night and into tomorrow as
the atmosphere still remains somewhat unstable. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  69  49  73  49  76 /  60  10  10  10  10  10
Coeur d'Alene  48  69  45  73  46  75 /  60  10  10  10  10  10
Pullman        49  67  44  72  47  75 /  60  30  20  20  20  30
Lewiston       54  73  51  77  52  79 /  60  30  30  30  20  30
Colville       52  72  48  75  47  78 /  60  20  10  10  10   0
Sandpoint      48  69  40  71  42  74 /  50  10  10  10  10   0
Kellogg        46  68  43  71  43  74 /  60  10  10  10  10  10
Moses Lake     53  73  50  79  55  81 /  30  30  20  10  10  10
Wenatchee      55  72  54  79  54  81 /  50  50  20  10  10  10
Omak           52  72  50  77  47  81 /  60  50  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 16, 5:30 AM PST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT SAT MAY 16 2015

IDZ001>004-026-027-WAZ031>038-041>044-171330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
630 AM PDT SAT MAY 16 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 16, 4:50 PM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PDT SAT MAY 16 2015

IDZ003-WAZ033-170145-
IDAHO PALOUSE ID-WASHINGTON PALOUSE WA-
550 PM PDT SAT MAY 16 2015

AT 547 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHEAST OF COLFAX...OR 25 MILES NORTH OF PULLMAN. THIS STORM
WAS MOVING SOUTH AT 10 MPH OR LESS. BRIEF HEAVY RAIN...SMALL
HAIL...AND GUSTY WIND FROM THIS STORM. SOME ROTATION HAS BEEN
DETECTED IN THIS STORM SO THERE IS THE POSSIBILITY OF A BRIEF FUNNEL
CLOUD ASSOCIATED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
TEKOA...GARFIELD...OAKESDALE...FARMINGTON AND BELMONT.

LAT...LON 4716 11732 4723 11707 4697 11694 4693 11733
TIME...MOT...LOC 0047Z 351DEG 2KT 4711 11717

RP
Local storm report, May 16, 5:28 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
628 PM PDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      3 NE OAKESDALE          47.16N 117.20W
05/16/2015                   WHITMAN            WA   LAW ENFORCEMENT

            WHITMAN COUNTY SHERIFF DISPATCH REPOTED FLASH FLOODING
            BETWEEN OAKSDALE AND TEKOA. NUMEROUS REPORTS RECIEVED OF
            CARS STRANDED ON AREA ROADS. FIRST REPORT ARRIVED AROUND
            550 PM.

&&
Local storm report, May 16, 5:40 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
640 PM PDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      7 NE OAKESDALE          47.20N 117.14W
05/16/2015                   WHITMAN            WA   PUBLIC

            HEAVY RAINS CREATED WATER ON ROADWAYS UP TO TOP OF TIRE
            ON CARS.

&&

JCLEV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Whitman

When
May 16, 5:50 PM PST to May 17, 12:01 AM PST
Where
Whitman County, 1.8 mi SW of Seabury to 1.74 mi SW of Seabury
Cause
Heavy Rain
Property damage
$400,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
47.164, -117.211

Whitman County Sheriff dispatch reported flash flooding between Oaksdale and Teknoa. The water damaged some nearby spring wheat crops and damaged county roads.

Flash Flood, Whitman

When
May 16, 6:10 PM PST to May 17, 12:01 AM PST
Where
Whitman County, 36.4 mi E of Palm Lake to 36.47 mi E of Palm Lake
Cause
Heavy Rain
Reported by
Social Media
Coordinates
47.154, -117.233

A Facebook post from public reported .92 inches of rain in Oaksedale and Flash Flooding east of Oakesdale and included a photo of flooding over a roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566435, 566436.